Friday, April 13, 2012
At least, as well as things can be under the circumstances. It was a very stressful week as Michael struggled with extreme pain in his left arm that by yesterday morning was so bad he could not move around under his own steam and had to be lifted into and moved around in his wheelchair. My back was starting to show signs of strain as were my nerves. I am as prepared as I can be for Michael to leave us but to watch him suffer while feeling so powerless to help is excruciating.
The home-visit doctor ordered a blood test to rule out cardiac activity because the blood pressure was spiking dangerously by Wednesday and the pain was moving ominously down the left arm. I waited anxiously all day for the call because a positive result for cardiac malaise would mean treatment of some sort, and I needed to brace for the fallout any such action might create.
In the meantime, the neurologist weighed in that Michael's Parkinson's cocktail of Sinemet and Stalevo must be the cause of the dystonia so I was advised to reduce Michael's Sinemet dose by 50%. I refused to take any such action until I had heard the results of the cardiac blood test which came in two hours later. The good and bad news: no cardiac problems.
This is always the way with Michael. He presents wildly exotic and dramatic symptoms, such as severe breathing problems, chest pains or violent abdominal cramping, but after all the tests are in, there is usually absolutely nothing to point to as a direct cause of his suffering. Except, of course, the complexity of Parkinson's disease. Helplessness and confusion in the face of an untameable force.
After hearing about the cardiac results, which came in over my cell phone while I was trying to relax over coffee with a friend, I decided to follow the neurologist's advice. On returning home, however, our caregiver reported that Michael had been pain-free all afternoon. He most certainly looked more alert and happy than he had for many days. I wondered if somehow he had telepathically picked up on the news from the doctor and had relaxed his worry. With this positive development, I decided to sit tight and do nothing. I would reassess in the morning. Why deny Michael the only medication that allows any quality of life for him if we didn't need to.
On thinking it through last night I came to the conclusion that this was probably something quite minor but exaggerated under the Parkinson's magnifier. Every small thing in Michael's life becomes huge whether it is a change in his routine, a houseful of family invading our normally quiet, reclusive life, a cold or a urinary tract infection. All of these things in the normal, healthy person create little disturbance but for Michael they destabilize him completely, causing blood pressure elevations, hallucinations, delusions and panic attacks; all seem to warrant emergency attention. And then, POOF, all is well again when the system sorts itself out, often many anxious days later. To quote Michael's doctor who checked in yet again this afternoon (I could kiss him), "the tincture of time" cures a great deal.
While this all could have been precipitated by a happy houseful of family last weekend, my layperson's theory is this: Michael has a tendency to list heavily to his left side whenever he is sitting upright. It is a huge problem in our tiny car. My driving style is, while shifting gears, to give him an occasional sharp poke with my elbow to remind him to sit up. Otherwise I have him sleeping in my lap. Whenever he is on the couch, I often find him completely tipped over, sound asleep, wire-frame glasses horribly twisted. I think it is possible that after several years of this he has injured that muscle in his upper arm, causing a temporary muscle cramping. It is also, by the way, the arm I hook with my own every morning to haul him up to a sitting position on the bed, perhaps causing strain. Given that almost all of his medications have, somewhere in their long lists of side-effects, dystonia or some kind of muscle pain, even if very rare, I think it is possible that with the toxic chemical mix in his system, a small muscle injury can suddenly morph into a seriously painful event. This pain has lasted seven days now with finally nearly no pain today.
While it is warranted to suggest cutting back on any one of these many drugs, whether it is the Motillium, the Sinemet, the Clozapine or even the Crestor, the bottom line is that these drugs not only cause a great deal of suffering from side effects that might ultimately kill him, they, on the other hand, are the only things keeping him alive. A Catch-22 situation if ever I saw one. So, despite the advice of two doctors to reduce his drugs, Michael is now back to full dosage. I will experiment with the Sinemet reduction if this problem ever resurfaces, but in the meantime, Michael needs to have as much freedom and mobility as these drugs provide. It is the least that he deserves.
My response yesterday to his improved condition was not unlike a person awaiting news of a loved one who hasn't returned home at the appointed hour, only to stroll in nonchalantly hours later. I simultaneously wanted to hug him to pieces and punch him in the chest. The latter response I managed to control. It would serve no purpose because he emerged from the crisis completely oblivious to the concern he had created.
The murder and mayhem in my kitchen cupboard as I reluctantly took action against an invasion of mice seemed an appropriate undercurrent to our tempestuous week. I felt that I was battling forces over which I can only take temporary, illusory control but which ultimately threaten to overtake my home.
* Kuroneko Yamato, 1808, Samurai and Mice.